Connecticut, 2011

Hail in Connecticut, August 1, 2011

August 1, 2011 · NWS BOX · 5 events in 1 county or zone

A cold front moved through Southern New England creating enough lift to produce showers and thunderstorms. A cold pool aloft increased instability and the probability of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved through Southern New England creating enough lift to produce showers and thunderstorms. A cold pool aloft increased instability and the probability of large hail. Hail up to the size of ping pong balls was reported with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 1, 2:54 PM EST, 2 minutes earlier.

Area forecast discussion, Aug 1, 2:54 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
354 PM EDT MON AUG 1 2011

.SYNOPSIS...
A COLD FRONT WILL CONTINUE TO BRING SCATTERED STRONG TO SEVERE
THUNDERSTORMS ACROSS THE REGION THIS EVENING. THERE WILL BE ANOTHER
CHANCE OF A FEW AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS TUESDAY
AFTERNOON AND EVENING...ESPECIALLY IN SOUTHERN NH/NORTHEAST MA. DRY
WEATHER IS EXPECTED THURSDAY AND FRIDAY...THEN ANOTHER SYSTEM MAY
AFFECT THE REGION NEXT SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

***SEVERE THUNDERSTORM WATCH THROUGH 10 PM THIS EVENING FOR ALL OF
SOUTHERN NEW ENGLAND EXCEPT CAPE AND ISLANDS***

MESOSCALE UPDATE 350 PM...
SCATTERED STRONG TO SEVERE THUNDERSTORMS CONTINUE TO DEVELOP ACROSS
INTERIOR SOUTHERN NEW ENGLAND IN THE MID TO LATE AFTERNOON HOURS.
SPC MESO-ANALYSIS IS STILL SHOWING BETWEEN 2000 AND 3000 J/KG OF
MLCAPES ACROSS SOUTHERN NEW ENGLAND.  0 TO 6 KM WIND SHEAR VALUES
WERE GENERALLY LESS THAN 25 KNOTS.  THIS HAS KEPT THE ACTIVITY HIT
AND MISS AND MORE OF THE PULSE VARIETY.  NONETHELESS...HIGH CAPE
VALUES WERE COMPENSATING FOR SHEAR AND ALLOWING FOR SCATTERED STRONG
TO SEVERE THUNDERSTORMS TO DEVELOP.  THE MAIN THREAT CONTINUES TO BE
LARGE HAIL WITH A SECONDARY CONCERN BEING ISOLATED STRONG WIND
GUSTS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM THIS
EVENING FOR ALL BUT THE CAPE/ISLANDS.  THE ACTIVITY ACROSS INTERIOR
SOUTHERN NEW ENGLAND SHOULD CONTINUE TO SLOWLY MOVE EAST AND AFFECT
PORTIONS OF THE COASTAL PLAIN THIS EVENING.  MOST OF THE ACTIVITY
SHOULD COME TO AN END BY 10 PM...BUT COULD PERHAPS LINGER A BIT
LONGER ON THE CAPE/ISLANDS.

OTHERWISE...PARTIAL CLEARING WILL LIKELY ALLOW FOR PATCHY FOG TO
DEVELOP IN THE TYPICALLY PRONE LOCATIONS AFTER MIDNIGHT.  LOW
TEMPERATURES SHOULD RANGE FROM THE UPPER 50S TO LOWER 60S ACROSS
SOUTHWEST NH/WESTERN MA...TO MAINLY THE 60S TO AROUND 70 ELSEWHERE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...

TUESDAY...SOMEWHAT COMPLICATED FORECAST DURING THIS TIMEFRAME AS
UPPER LEVEL SYSTEM ACROSS NORTHERN NEW ENGLAND TRIES TO ROTATE
TOWARD S NH AND N MA DURING THE DAY. PRETTY GOOD INSTABILITY WITH
THE COLD POOL OF THIS SYSTEM...INCLUDING K INDICES IN THE LOWER 30S
AND TOTAL TOTALS AROUND 50 MAINLY ALONG THE E COAST. FAIRLY GOOD
MOISTURE INFLOW OFF THE OCEAN ALSO IN PLACE. BIG QUESTION AT THIS
POINT WILL BE IF THIS SYSTEM WORKS EVEN FURTHER S ACROSS THE REGION
AS A FEW MODELS ARE SUGGESTING. FOR NOW...KEPT MENTION OF SLIGHT
CHANCE TO LOW CHANCE POPS ACROSS S NH/N CENTRAL AND NE MA MAINLY FOR
THE AFTERNOON...AND DID INCLUDE MENTION OF TSTMS AS WELL WITH THE
BEST CHANCE DURING THE LATE MORNING AND AFTERNOON.

EXPECT DAYTIME HIGHS MAINLY IN THE 80S WITH AN OFFSHORE WIND.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
HIGHLIGHTS...
* SHOWERS AND THUNDERSTORMS MAY CLIP SW NEW ENGLAND WEDNESDAY
* WARM AND DRY WEATHER THURSDAY AND FRIDAY
* MORE SHOWERS AND THUNDERSTORMS POSSIBLE SATURDAY

OVERVIEW...
MODELS IN GOOD AGREEMENT WITH MID LEVEL VORTEX MOVING TO THE
MARITIMES BY WEDNESDAY...BUT ARE STRUGGLING WITH THE TRACK OF A
SHORTWAVE MOVING SE FROM GT LAKES AS IT INTERACTS WITH THIS
VORTEX. THIS WILL HAVE AN IMPACT ON THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS WEDNESDAY. VORTEX LIFTS OUT TOWARD THE END OF THE
WEEK WITH FAST MOVING SHORTWAVES MOVING THROUGH THE DEAMPLIFIED
FLOW ACROSS THE NORTHERN TIER STATES. TIMING OF THESE SHORTWAVES
UNCERTAIN BUT LATEST GUIDANCE SUGGESTS ANOTHER SHORTWAVE WILL
AFFECT NEW ENG NEXT SAT.

TUE EVENING...
THERE MAY BE A FEW SHOWERS OR A THUNDERSTORM IN THE EVENING ASSOCD
WITH MID LEVEL VORTEX ACROSS MAINE. BEST CHANCE WILL BE OVER NE MA
AND S NH CLOSEST TO THE COLD POOL.

LATE TUE NIGHT INTO WEDNESDAY...
SFC WAVE ASSOCD WITH GT LAKES SHORTWAVE WILL BE TRACKING SE ALONG
A WARM FRONT. SOME SORT OF MCS IS LIKELY ALONG THIS WARM FRONT
MOVING SE FROM GT LAKES BUT THERE IS UNCERTAINTY WITH HOW CLOSE
THIS LOW TRACKS AND IF ANY PRECIP GETS INTO SNE. ADDING TO THE
UNCERTAINTY IS THAT MODEL RUN TO RUN CONSISTENCY HAS BEEN POOR.
LATEST GUIDANCE IS STILL OFFERING DIFFERENT SOLUTIONS WITH GFS
KEEPING ACTIVITY TO THE SW WHILE GGEM/SREF ARE WET. ECMWF CLIPS
SW NEW ENG.

CURRENT THINKING IS THAT PROXIMITY OF MID LEVEL VORTEX MAY ACT AS
A BLOCK DEFLECTING THIS SHORTWAVE AND SFC WAVE FURTHER SW SO WE
TRENDED AWAY FROM WET SOLUTIONS OF GGEM/SREF...BUT CONFIDENCE IS
LOW. LEANED TOWARD ECMWF SOLUTION AND HAVE SLIGHT CHC POPS SW
ZONES FROM SW MA TO S RI BUT FURTHER ADJUSTMENTS TO POPS WILL
LIKELY BE NEEDED AS WE GET CLOSER TO THE EVENT. WED TEMPS WILL BE
DEPENDENT ON EXTENT OF CLOUD COVER AND POSSIBLE PRECIP. MOST
SUNSHINE WILL LIKELY BE CONFINED TO NE ZONES WITH MOST CLOUDS
ACROSS SW ZONES.

THURSDAY AND FRIDAY...
WARM AND DRY WEATHER LIKELY AS HIGH PRES MOVES INTO REGION. THERE
MAY BE EXTRA CLOUD COVER ON THURSDAY ACROSS NE ZONES ASSOCD WITH
DEPARTING MID LEVEL VORTEX BUT CONVECTION NOT EXPECTED. TEMPS WILL
BE NEAR OR SLIGHTLY ABOVE NORMAL...BUT FRI LOOKS TO BE THE WARMER
OF THE TWO DAYS AS WARMER 850 MB TEMPS MOVE IN FROM THE WEST.

SATURDAY AND SUNDAY...
NEXT SHORTWAVE MOVES IN FROM THE WEST SATURDAY SO HAVE CHC POPS.
DISCOUNTED GFS FOR SUNDAY AS IT LOOKS TO HAVE FEEDBACK ISSUES WITH
WOUND UP SFC LOW MOVING ACROSS REGION. THIS IS NOT A LIKELY
OUTCOME SO FOLLOWED ECMWF SOLUTION WHICH HAS DRY NORTHERLY FLOW
ACROSS THE REGION. TEMPS BELOW NORMAL SATURDAY WITH POTENTIAL FOR
CLOUDS AND SHOWERS...THEN RECOVERING TO SEASONABLE NORMALS SUNDAY.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

REST OF THIS AFTERNOON...
MEDIUM TO HIGH CONFIDENCE.  VFR CONDITIONS WILL CONTINUE THE
MAJORITY OF THE AFTERNOON.  HOWEVER...SCT STRONG TO SEVERE
THUNDERSTORMS WILL RESULT IN BRIEF MVFR-IFR CONDITIONS.  THE
ACTIVITY SHOULD MAINLY BE ACROSS THE INTERIOR THROUGH 21Z AND THEN
AFFECT THE COASTAL PLAIN BETWEEN 21Z AND 02Z.  THE POTENTIAL EXISTS
FOR MAINLY HAIL AND WIND GUSTS OVER 35 KNOTS WITH THE STRONGEST
STORMS.  HOWEVER...BECAUSE THIS ACTIVITY IS HIT AND MISS WILL JUST
GO WITH CB/S IN MOST OF THE TAFS.  HOWEVER...BASED ON THE LATEST
RADAR DID MAKE MENTION OF IT IN THE BDL/ORH/MHT TAFS.

TONIGHT...
SCATTERED SHOWERS/THUNDERSTORMS SHOULD EXIT THE COASTAL PLAIN
BETWEEN 1Z AND 3Z...BUT MAY RESULT IN BRIEF MVFR-IFR CONDITIONS.
THE ACTIVITY COULD PERSIST A BIT LONGER ON THE CAPE/ISLANDS.
OTHERWISE...MEDIUM CONFIDENCE IN MAINLY VFR CONDITIONS.
HOWEVER...MVFR CONDITIONS IN PATCHY FOG MAY AFFECT PORTIONS OF THE
REGION ESPECIALLY ACROSS THE CAPE/ISLANDS LATE.

KBOS TERMINAL...
MEDIUM TO HIGH CONFIDENCE IN TAF.  GENERALLY EXPECT VFR CONDITIONS
THROUGH TONIGHT.  HOWEVER...A BRIEF STRONG THUNDERSTORM OR TWO MAY
AFFECT THE TERMINAL BETWEEN 23Z AND 03Z.  THE ACTIVITY IS HIT AND
MISS SO CONFIDENCE WAS NOT HIGH ENOUGH TO INCLUDE AT THIS TIME.
WILL CONTINUE TO MONITOR CONDITIONS...BUT JUST GO WITH A CB AT THIS
TIME.

OUTLOOK...TUESDAY THROUGH FRIDAY...

TUESDAY...
MODERATE CONFIDENCE FOR VFR. SECONDARY FRONT MOVES THROUGH. AT THIS
POINT...LITTLE IF ANY PRECIP EXPECTED...BUT LOW CONFIDENCE ON TIMING
AND STRENGTH OF FEATURE. APPEARS BEST SHOT WILL BE ACROSS S NH/NE
MA. MAY SEE LAYER OF CLOUDS AOA 6KFT MAINLY NEAR OR AFTER 18Z. W-SW
WINDS SHIFTING TO W-NW AS FRONT PASSES.

TUESDAY NIGHT...
MEDIUM CONFIDENCE. MAINLY VFR...BUT LOW PROB FOR ISOLD MVFR IN ANY
EVENING SHOWERS/TSTMS NE TERMINALS.

WEDNESDAY...
LOW CONFIDENCE. CONDITIONS WILL DEPEND ON TRACK OF SFC LOW MOVING
SE FROM GT LAKES. THERE COULD BE A PERIOD OF MVFR CONDITIONS IN
SHOWERS/TSTMS WITH BEST CHANCE ACROSS SW ZONES.

THURSDAY AND FRIDAY...
HIGH CONFIDENCE VFR. BKN CU THU.

&&

.MARINE...
TONIGHT...WINDS AND SEAS SHOULD REMAIN BELOW SCA THRESHOLDS.
HOWEVER...A FEW STRONG THUNDERSTORMS WITH HAIL AND ISOLATED GUSTY
WINDS MAY AFFECT THE WATERS THIS EVENING.

OUTLOOK...TUESDAY THROUGH FRIDAY...

TUESDAY...EXPECT ANOTHER WEAK TROUGH TO MOVE ACROSS THE WATERS
DURING THE LATE MORNING AND AFTERNOON. HOWEVER...EXPECT WINDS AND
SEAS TO REMAIN BELOW SMALL CRAFT CRITERIA. MAY SEE WIDELY SCT
SHOWERS/TSTMS ACROSS THE WATERS N OF BOSTON HARBOR TO CAPE ANN AS
UPPER LEVEL SYSTEM TRIES TO MOVE CLOSE TO THOSE WATERS.

WINDS AND SEAS LIKELY TO REMAIN BELOW SCA THRESHOLDS THROUGH THE
PERIOD.

&&

.EQUIPMENT...
BLOCK ISLAND AWOS /KBID/ DEWPOINT IS ERRONEOUS AND FAA HAS BEEN
NOTIFIED. THERE IS NO ESTIMATE OF WHEN IT WILL BE FIXED. THIS MAY
AFFECT MOS GUIDANCE FOR KBID.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANK/KJC
NEAR TERM...FRANK
SHORT TERM...EVT
LONG TERM...KJC
AVIATION...FRANK/KJC
MARINE...FRANK/KJC
EQUIPMENT...STAFF
Hazardous weather outlook, Aug 1, 1:36 PM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
236 PM EDT MON AUG 1 2011

CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>008-021845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
236 PM EDT MON AUG 1 2011

...SEVERE THUNDERSTORM WATCH 711 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A LOW PROBABILITY OF AN ISOLATED STRONG
THUNDERSTORM TUESDAY AFTERNOON...MAINLY ACROSS NORTHEAST
MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE. HAIL IS THE MAIN
THREAT WITH STRONG WIND GUSTS A SECONDARY THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-021845-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
236 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG THUNDERSTORM WITH HAIL IS POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A LOW PROBABILITY OF AN ISOLATED STRONG
THUNDERSTORM TUESDAY AFTERNOON...MAINLY ACROSS NORTHEAST
MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE. HAIL IS THE MAIN
THREAT WITH STRONG WIND GUSTS A SECONDARY THREAT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>233-250-251-254>256-021845-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
236 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG THUNDERSTORM WITH HAIL AND GUSTY WINDS IS POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A LOW PROBABILITY OF AN ISOLATED STRONG THUNDERSTORM
TUESDAY AFTERNOON...MAINLY ACROSS THE NORTHEAST MASSACHUSETTS
COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-234>237-021845-
BOSTON HARBOR-BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-
BLOCK ISLAND SOUND-
236 PM EDT MON AUG 1 2011

...SEVERE THUNDERSTORM WATCH 711 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A LOW PROBABILITY OF AN ISOLATED STRONG THUNDERSTORM
TUESDAY AFTERNOON...MAINLY ACROSS THE NORTHEAST MASSACHUSETTS
COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 1, 1:41 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
241 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             AMHERST                 42.38N  72.52W
08/01/2011  M1.50 INCH       HAMPSHIRE          MA   TRAINED SPOTTER

0128 PM     HAIL             AMHERST                 42.38N  72.52W
08/01/2011  E1.75 INCH       HAMPSHIRE          MA   AMATEUR RADIO

0137 PM     HAIL             AMHERST                 42.38N  72.52W
08/01/2011  M1.00 INCH       HAMPSHIRE          MA   MEDIA

            MEDIA

0148 PM     HAIL             AMHERST                 42.38N  72.52W
08/01/2011  E1.00 INCH       HAMPSHIRE          MA   STORM CHASER

0209 PM     HAIL             LONGMEADOW              42.05N  72.58W
08/01/2011  M0.75 INCH       HAMPDEN            MA   NONE

0211 PM     HAIL             BELCHERTOWN             42.27N  72.40W
08/01/2011  E1.00 INCH       HAMPSHIRE          MA   AMATEUR RADIO

0216 PM     FUNNEL CLOUD     CHICOPEE                42.18N  72.57W
08/01/2011                   HAMPDEN            MA   AWOS

&&

123
Special weather statement, Aug 1, 1:42 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
242 PM EDT MON AUG 1 2011

MAZ004-NHZ011-015-011930-
CHESHIRE NH-NORTHERN WORCESTER MA-WESTERN AND CENTRAL HILLSBOROUGH
NH-
242 PM EDT MON AUG 1 2011

AT 236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO
40 MPH AND SMALL HAIL 3 MILES SOUTHWEST OF KEENE...MOVING EAST AT 20
MPH.

* SOME LOCATIONS AFFECTED INCLUDE...SWANZEY...ROXBURY...
  MARLBOROUGH...TROY...HARRISVILLE...FITZWILLIAM...DUBLIN...JAFFREY
  AND PETERBOROUGH.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4292 7193 4271 7206 4288 7249 4301 7237

FIELD
Special weather statement, Aug 1, 2:01 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
301 PM EDT MON AUG 1 2011

MAZ003-004-010-012000-
EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER MA-
301 PM EDT MON AUG 1 2011

AT 3 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM PRODUCING WIND GUSTS TO 40 MPH AND PENNY SIZED
HAIL OVER SHUTESBURY...OR ABOUT 9 MILES NORTHEAST OF
AMHERST...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...HARDWICK...BARRE...NEW BRAINTREE
  AND OAKHAM.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4246 7196 4227 7207 4240 7244 4249 7238

FIELD
Special weather statement, Aug 1, 2:10 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
310 PM EDT MON AUG 1 2011

MAZ002-003-012000-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
310 PM EDT MON AUG 1 2011

AT 309 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL OVER MONROE...OR ABOUT 8 MILES EAST OF NORTH
ADAMS...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...MONROE...ROWE...HEATH...
  COLRAIN...SHELBURNE...LEYDEN...GREENFIELD AND BERNARDSTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4275 7302 4274 7261 4273 7251 4254 7262
      4268 7299 4270 7296 4270 7302 4271 7303

FIELD
Special weather statement, Aug 1, 2:25 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
325 PM EDT MON AUG 1 2011

NHZ011-015-012000-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
325 PM EDT MON AUG 1 2011

AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 3 MILES NORTHEAST OF WALPOLE...OR ABOUT 4 MILES
SOUTHEAST OF BELLOWS FALLS...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...SURRY...GILSUM...SULLIVAN AND
  NELSON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

&&

LAT...LON 4304 7204 4293 7212 4306 7246 4309 7245
      4314 7237

FIELD
Special weather statement, Aug 1, 2:33 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT MON AUG 1 2011

CTZ002-MAZ009-011-012030-
EASTERN HAMPDEN MA-HARTFORD CT-WESTERN HAMPDEN MA-
333 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM FORMING NEAR TOLLAND MASSACHUSETTS...

AT 332 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL NEAR TOLLAND...OR ABOUT 15 MILES NORTHEAST OF
TORRINGTON...MOVING EAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...GRANVILLE...SOUTHWICK...GRANBY...
  WINDSOR LOCKS...WINDSOR...SUFFIELD AND EAST GRANBY.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND.

&&

LAT...LON 4213 7307 4204 7257 4184 7265 4194 7291
      4197 7290 4197 7299 4198 7303 4203 7302
      4204 7306 4209 7308

JWD

The radar

The Albany radar (KENX), 115 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Hartford

When
August 1, 2:56 PM EST
Where
Hartford County, 0.51 mi W of East Hartland
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.000, -72.910

Hail, Hartford

When
August 1, 3:05 PM EST
Where
Hartford County, 0.51 mi W of West Hartland
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.000, -72.980

Hail, Hartford

When
August 1, 3:25 PM EST
Where
Hartford County, Enfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.970, -72.570

Hail, Hartford

When
August 1, 4:38 PM EST
Where
Hartford County, 0.86 mi NW of Newington
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.690, -72.730

Hail, Hartford

When
August 1, 5:11 PM EST
Where
Hartford County, Burlington
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.770, -72.970

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2011Every state in 2011This day in weather historyWarnings in Connecticut, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337480, 337481, 337483, 337484, 337485.